Sirolimus in pediatric gastrointestinal transplantation: The use of sirolirnus for pediatric transplant patients with tacrolimus-related cardiomyopathy

Peter A. Pappas, Debbie Weppler, Antonio D. Pinna, Paolo Rusconi, John F. Thompson, Jonathan S. Jaffe, Andreas G. Tzakis

Research output: Contribution to journalArticle

36 Scopus citations

Abstract

Hypertrophic obstructive cardiomyopathy (HOCM) associated with the use of tacrolimus is a rare complication of liver and intestinal transplantation seen almost exclusively among pediatric patients. Reduction of tacrolimus dosage or conversion to cyclosporin A (CsA) has been used as an effective treatment in reviewed cases. We present three pediatric transplant recipients who developed hypertrophic obstructive cardiomyopathy while under tacrolimus immunosuppression and were treated with conversion to sirolimus (Rapamycin®). The patients (ages 6 yr, 12 yr and 11 months) were transplant recipients (liver, n = 2; liver and intestine, n = 1) who developed significant cardiomyopathy 15 and 96 months post-transplant. One patient died of post-transplant lymphoproliferative disorder 21 days after starting sirolimus. One patient had received two liver transplants and had been on CsA for 12 yr before conversion to tacrolimus at 60 months posttransplant for acute and chronic rejection. The surviving patients were receiving mycophenolate mofetil, tacrolimus and steroids at the time of diagnosis. Dose reduction of tacrolimus and treatment with beta blockers failed to alleviate the hemodynamic changes. The patients were converted to sirolimus 1.6, 37 and 148 months post-transplant and maintained a whole-blood trough level of 15-20 ng/mL 21 days after starting sirolimus. Repeat echocardiograms in the surviving patients showed improvement in cardiomyopathy. One patient had one rejection episode (intestinal biopsy, mild acute cellular rejection) after starting sirolimus that responded to a transient increase in steroids. The early demise of the third patient after sirolimus conversion prevented an adequate assessment of cardiomyopathy. Conversion to sirolimus was associated with a reduction in the cardiomyopathy of the two surviving patients while still providing effective immunosuppression: To our knowledge this observation has not been previously reported.

Original languageEnglish (US)
Pages (from-to)45-49
Number of pages5
JournalPediatric Transplantation
Volume4
Issue number1
DOIs
StatePublished - Feb 1 2000

Keywords

  • Immunosuppression
  • Intestinal transplantation
  • Liver transplantation
  • Sirolimus
  • Tacrolimus

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Transplantation

Fingerprint Dive into the research topics of 'Sirolimus in pediatric gastrointestinal transplantation: The use of sirolirnus for pediatric transplant patients with tacrolimus-related cardiomyopathy'. Together they form a unique fingerprint.

  • Cite this